Diagnosis and management of drug allergy in adults, children and young people: summary of NICE guidanceBMJ 2014; 349 doi: https://doi.org/10.1136/bmj.g4852 (Published 03 September 2014) Cite this as: BMJ 2014;349:g4852
- Katharina Dworzynski, senior research fellow1,
- Michael Ardern-Jones, guideline development group member2,
- Shuaib Nasser, guideline chair3
- on behalf of the Guideline Development Group (GDG)
- 1National Clinical Guideline Centre, Royal College of Physicians of London, London NW1 4LE, UK
- 2Department of Dermatopharmacology, Southampton General Hospital, University of Southampton, Southampton, UK
- 3Department of Allergy, Cambridge University Hospitals NHS Foundation Trust, Cambridge, UK
- Correspondence to: K Dworzynski
All drugs have the potential to cause side effects or “adverse drug reactions,” but not all of these are allergic in nature. The diagnosis of drug allergy can be challenging, and there is considerable variation both in how drug allergy is managed and in geographical access to specialist drug allergy services.1 On the basis of a National Institute for Health and Care Excellence (NICE) analysis of hospital episode statistics, about half a million people admitted to NHS hospitals each year in England and Wales have a diagnostic label of “drug allergy,” with the most common being penicillin allergy.2 Fewer than 10% of people who think they are allergic to penicillin are truly allergic.3 Inadequate clinical documentation of allergic drug reactions and a lack of patient information (provided to and by patients) may lead to an inappropriate label of allergy to penicillin or other drugs remaining on a medical record. This can prevent future prescription even when clinically indicated. This article summarises the most recent recommendations from NICE on drug allergy.4
NICE recommendations are based on systematic reviews of the best available evidence and explicit consideration of cost effectiveness. When minimal evidence is available, recommendations are based on the Guideline Development Group’s experience and opinion of what constitutes good practice. Evidence levels for the recommendations are given in italic in square brackets.
When a course of treatment with a drug is started a patient may experience adverse symptoms for a variety of reasons. Not all reactions are caused by the drug itself and careful assessment is needed to establish the correct cause.
When assessing a person who presents with possible drug allergy, take a history and undertake a clinical examination. The figure⇑ details the signs and allergic patterns …
Log in using your username and password
Log in through your institution
Sign up for a free trial